- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Stonewall Fire was ignited by lightning from a thunderstorm that came through the area at about 3 p.m. on Monday, August 27. The fire burned about 12 acres in heavy, dense timber in the Helena National Forest-Lincoln Ranger District, about one mile south of the Stonewall Lookout and about five miles north of the town of Lincoln, Montana. Smoke was visible from Highway 200. The fire may continue to smolder for a period of time but is considered 100% contained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 22, 1:39 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 22, 1:39 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT WED AUG 22 2012
.DISCUSSION...
THIS AFTERNOON THROUGH FRIDAY EVENING...JUST A FEW SCATTERED CLOUDS
AROUND OUR REGION THIS AFTN AS REMAINDER OF MOISTURE ASSOCIATED WITH
YESTERDAYS FRONTAL SYSTEM WORKS ITS WAY ACROSS THE STATE. VERY
SLIGHT CHANCE THAT A STRAY SHOWER OR TWO MAY DEVELOP OVER THE
SOUTHWEST MTNS OVER THE NEXT FEW HOURS BUT EXPECT ANY CONVECTIVE
ACTIVITY AND MOST OF THE CURRENT CLOUD COVER TO DISSIPATE BEFORE
SUNSET. SHORTWAVE RIDGE CURRENTLY OVER ID PANHANDLE WILL MOVE THRU
MONTANA TOMORROW PRODUCING FAIR SKIES AND HIGH TEMPERATURES IN THE
UPPER 80S TO LOW 90S. THAT WILL BE THE LAST WE SEE OF THE 90S
UNTIL NEXT WEEK AS CLOSE BEHIND THE SHORTWAVE RIDGE IS A STRONG
PACIFIC TROF...PRESENTLY LOCATED ALONG THE BRITISH COLUMBIA COAST.
LAST SEVERAL FORECAST MODEL RUNS HAVE BEEN VERY CONSISTENT IN
BRINGING THE PACIFIC SYSTEM ACROSS OUR REGION FROM THURS NIGHT THRU
MIDDAY SATURDAY. THE COLD FRONT ASSOCIATED WITH THE SYSTEM SHOULD
CROSS THE CONTINENTAL DIVIDE EARLY TOMORROW EVENING AND BE EAST OF
LEWISTOWN BY AROUND MIDNIGHT. INSTABILITY AND A SMALL POCKET OF
MOISTURE WILL GENERATE SOME ISOLATED SHOWERS AND THUNDERSTORMS ALONG
AND BEHIND THE FRONT MAINLY OVER THE CENTRAL COUNTIES LATE THURS
EVE BUT ONLY LIGHT RAINFALL AMOUNTS ARE EXPECTED. MOST
SIGNIFICANT IMPACT WILL BE BREEZY WINDS AHEAD OF THE FRONT ON
THURS AFTN AND WIDESPREAD GUSTY WINDS BEHIND THE FRONT ON
FRIDAY...BROUGHT ON BY GOOD VERTICAL MIXING OF STRONG WINDS ALOFT
ESPECIALLY ON FRIDAY. THE WINDS WILL COMBINE WITH CONTINUED DRY
CONDITIONS TO MARKEDLY INCREASE CRITICAL FIRE WEATHER
CONDITIONS...SO A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THURS
AFTN THROUGH FRI EVE FOR ALL GREAT FALLS FIRE ZONES (SEE
ADDITIONAL INFO IN THE FIRE WEATHER PARAGRAPH BELOW). THE SHARP
FRONTAL PASSAGE WILL ALSO BRING IN A MUCH COOLER AIRMASS WITH
HIGHS ON FRI ONLY REACHING THE MID-UPPER 70S. A SECOND AREA OF
MOISTURE ARRIVING WITH THE MAIN TROF AXIS WILL BRING SOME ISOLATED
SHOWERS ALONG THE NRN ROCKY MTN FRONT AND HILINE ON BEGINNING LATE
FRI MORNING AND CONTINUING UNTIL EARLY FRI EVE...BUT REST OF
FORECAST AREA WILL REMAIN DRY.
WARANAUSKAS
FRIDAY NIGHT THROUGH WEDNESDAY...CONFIDENCE IN THE LONG TERM
FORECAST IS PRETTY GOOD FOR THE END OF THE WEEK AS MAIN LONG TERM
MODELS SHOW A VERY SIMILAR PATTERN. AS FRONTAL PASSAGE OCCURS ON
FRIDAY THERE WILL BE A SLIGHT CHANCE OF SOME PRECIPITATION LEFT OVER
ALONG THE CANADIAN BORDER FRIDAY NIGHT AS THE MAIN LOW TRAVELS EAST
THROUGH SOUTHERN CANADA. MODELS CONTINUE TO SHOW A DRY FRONTAL
PASSAGE FOR ALMOST ALL THE REST OF CENTRAL MONTANA THUS CONFINED
SLIGHT CHANCE OF SHOWERS TO AREAS BORDERING CANADA...WITH A FEW
FLAKES OF SNOW POSSIBLE FRIDAY NIGHT AS WELL ABOVE 7500 FEET IN
GLACIER PARK. HIGHER PRESSURE LOOKS TO BUILD BACK IN SATURDAY WITH
THE RIDGE AXIS MORE OVER EASTERN MONTANA. AS A RESULT...EXPECT MORE
OF A DRY SOUTHWEST FLOW ALOFT OVER THE REGION THROUGH EARLY NEXT
WEEK WITH NO REAL SIGNIFICANT WEATHER ON THE HORIZON. AFTERNOON
TEMPERATURES WILL BE SEASONABLE ON SATURDAY...WITH HIGHS IN THE MID
70S...THEN A BIT WARMER AIR MOVES INTO THE REGION FOR SUNDAY THROUGH
WEDNESDAY...WITH AFTERNOON HIGHS MOSTLY IN THE MID 80S AT LOWER
ELEVATIONS...AND MOSTLY IN THE 70S IN THE MOUNTAINS.
&&
.AVIATION...
UPDATED 1800Z.
WEAK HIGH PRESSURE BUILDING IN FROM THE WEST WILL PROVIDE A DRY AND
STABLE WESTERLY FLOW ALOFT OVER THE REGION THROUGH THE NEXT 24 HRS.
SURFACE WINDS WILL GENERALLY BE FROM THE WEST TO NORTHWEST THROUGH
THIS AFTERNOON BEFORE WINDS DIMINISH OVERNIGHT. VFR CONDITIONS WILL
PREVAIL. HOENISCH
&&
.FIRE WEATHER...
A COLD FRONT WILL MOVE EAST INTO THE NORTHERN ROCKIES BY LATE
THURSDAY AFTERNOON WITH WARM...DRY AND BREEZY CONDITIONS DEVELOPING
IN SOUTHWEST FLOW AHEAD OF THE FRONT LATE THURSDAY AFTERNOON AND
EVENING. THE BEST CHANCE FOR THE COMBINATION OF WINDS AND RH TO
REACH CRITICAL LEVELS LATE THURSDAY WILL BE ACROSS WESTERN FIRE
DISTRICTS AHEAD OF THE APPROACHING FRONT. A WIND SHIFT FROM
SOUTHWEST TO WEST IS EXPECTED WITH THE FRONTAL PASSAGE THURSDAY
NIGHT AND A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE...SOME OF WHICH
MAY BE DRY WITH LITTLE OR NO PRECIPITATION. WEST WINDS INCREASE
FURTHER ON FRIDAY AS LOW PRESSURE MOVES ACROSS ALBERTA WITH STRONG
WEST FLOW ALOFT MOVING OVER MUCH OF CENTRAL MT. HUMIDITY WILL FALL
BELOW 20 PERCENT OVER CENTRAL AND SOUTHERN DISTRICTS FRIDAY
AFTERNOON. CONFIDENCE IN CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY
IS GREATEST FOR CENTRAL AND SOUTHERN FIRE DISTRICTS.
HOENISCH
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 52 88 52 74 / 0 0 10 10
CTB 47 81 47 68 / 0 0 10 20
HLN 53 88 53 75 / 0 0 10 10
BZN 46 88 47 79 / 0 10 10 10
WEY 34 78 39 73 / 0 0 10 10
DLN 47 83 47 74 / 0 10 10 10
HVR 50 90 53 76 / 0 0 10 10
LWT 51 87 51 74 / 0 0 10 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING BLAINE...BROADWATER...CASCADE...CHOUTEAU...EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...HILL...JUDITH
BASIN...LIBERTY...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT...TOOLE.
RED FLAG WARNING FROM NOON TO 10 PM MDT THURSDAY BEAVERHEAD...
CENTRAL AND SOUTHERN LEWIS AND CLARK...JEFFERSON...MADISON.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
BEAVERHEAD.
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING FERGUS...GALLATIN...MEAGHER.
FIRE WEATHER WATCH FROM THURSDAY EVENING THROUGH FRIDAY EVENING
JEFFERSON.
FIRE WEATHER WATCH FROM THURSDAY EVENING THROUGH FRIDAY EVENING
CENTRAL AND SOUTHERN LEWIS AND CLARK.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
MADISON.
&&
SHORT TERM...WARANAUSKAS
LONG TERM...BRUSDA
AVIATION...HOENISCH
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 22, 2:00 PM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT WED AUG 22 2012
MTZ008-015-052-231200-
BEAVERHEAD-MADISON-JEFFERSON-
300 PM MDT WED AUG 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A RED FLAG WARNING IS IN EFFECT FOR THURSDAY.
A FIRE WEATHER WATCH IS IN EFFECT FOR FRIDAY.
.SPOTTER INFORMATION STATEMENT...
ANY SPOTTER REPORTS OF NEW FIRES WOULD GREATLY BE APPRECIATED.
MTZ009>014-044>051-053>055-231200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN-
300 PM MDT WED AUG 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FIRE WEATHER WATCH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING FALL MOST OF NORTH CENTRAL AND CENTRAL MONTANA.
.SPOTTER INFORMATION STATEMENT...
ANY SPOTTER REPORTS OF NEW FIRES WOULD GREATLY BE APPRECIATED.
Wildfire, Southern Lewis and Clark
- When
- August 22, 3:00 PM MST to August 31, 11:59 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Reported by
- Fire Department/Rescue
The Stonewall Fire was ignited by lightning from a thunderstorm that came through the area at about 3 p.m. on Monday, August 27. The fire burned about 12 acres in heavy, dense timber in the Helena National Forest-Lincoln Ranger District, about one mile south of the Stonewall Lookout and about five miles north of the town of Lincoln, Montana. Smoke was visible from Highway 200. The fire may continue to smolder for a period of time but is considered 100% contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in California, August 22, 2012$142,000 · 10 events
- Flash Flood in California, August 22, 2012$60,000 · 2 events
- Hail and Lightning Strike in North Carolina, August 22, 2012$50,000 · 0.75 in hail · 3 events
- Flash Flooding in Utah, August 22 to 24, 20127 events
- Hail in Minnesota, August 22, 20121.25 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 22, 20122 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 22, 20121 event
- Flash Flood in Maryland, August 22, 20121 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 22, 20121 event
- Dust Devil in Missouri, August 22, 2012$1,000 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, August 22, 20121 event
- Heavy Rain in North Carolina, August 22, 2012$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397909.